© S.-M. Jung and S. Min. 2009
Received: 20 July 2009
Accepted: 30 September 2009
Published: 11 October 2009
In 1940, Ulam  gave a wide ranging talk before the mathematics club of the University of Wisconsin in which he discussed a number of important unsolved problems. Among those was the question concerning the stability of group homomorphisms: "Let be a group and let be a metric group with the metric . Given , does there exist a such that if a function satisfies the inequality for all , then there exists a homomorphism with for all ?''
and derived Hyers' theorem for the stability of the additive mapping as a special case. Thus in , a proof of the generalized Hyers-Ulam stability for the linear mapping between Banach spaces was obtained. A particular case of Rassias' theorem regarding the Hyers-Ulam stability of the additive mapping was proved by Aoki (see ).
The stability concept that was introduced by Rassias' theorem provided a large influence to a number of mathematicians to develop the notion of what is known today with the term Hyers-Ulam-Rassias stability of the linear mapping. Since then, the stability of several functional equations has been extensively investigated by several mathematicians. The terminology Hyers-Ulam-Rassias stability originates from these historical backgrounds. The terminology can also be applied to the case of other functional equations. For more detailed definitions of such terminologies, we can refer to [5–10].
were investigated in [11, Section 2.2]. The stability problem for a general equation of the form was investigated by Cholewa  (see also ). Indeed, Cholewa proved the superstability of that equation under some additional assumptions on the functions and spaces involved.
In this paper, we will apply the fixed point method to prove the Hyers-Ulam-Rassias stability of the functional equation (1.2) for a class of functions of a vector space into a Banach space. To the best of authors' knowledge, no one has yet applied the fixed point method for studying the stability problems of (1.2). So, one of the aims of this paper is to apply the fixed point theory to this case.
Note that the only substantial difference of the generalized metric from the metric is that the range of generalized metric includes the infinity. We now introduce one of fundamental results of fixed point theory. For the proof, refer to . For an extensive theory of fixed point theorems and other nonlinear methods the reader is referred to the book of Hyers et al. .
Let be a generalized complete metric space. Assume that is a strictly contractive operator with the Lipschitz constant . If there exists a nonnegative integer such that for some , then the followings are true:
Recently, Cădariu and Radu  applied the fixed point method to the investigation of the Cauchy additive functional equation [17, 18]. Using such a clever idea, they could present a short, simple proof for the Hyers-Ulam-Rassias stability of Cauchy and Jensen functional equations.
We remark that Isac and Rassias  were the first mathematicians who apply the Hyers-Ulam-Rassias stability approach for the proof of new fixed point theorems.
3. Main Results
In this section, by using an idea of Cădariu and Radu (see [16, 17]), we will prove the Hyers-Ulam-Rassias stability of the functional equation under the assumption that is a bounded linear transformation.
which ends our proof.
4. An Example
The authors would like to express their cordial thanks to the referees for their useful comments which have improved the first version of this paper. This work was supported by the National Research Foundation of Korea Grant funded by the Korean Government (no. 2009-0071206).
- Ulam SM: A Collection of Mathematical Problems, Interscience Tracts in Pure and Applied Mathematics, no. 8. Interscience, New York, NY, USA; 1960.Google Scholar
- Hyers DH: On the stability of the linear functional equation. Proceedings of the National Academy of Sciences 1941, 27: 222–224. 10.1073/pnas.27.4.222MathSciNetView ArticleMATHGoogle Scholar
- Rassias ThM: On the stability of the linear mapping in Banach spaces. Proceedings of the American Mathematical Society 1978,72(2):297–300. 10.1090/S0002-9939-1978-0507327-1MathSciNetView ArticleMATHGoogle Scholar
- Aoki T: On the stability of the linear transformation in Banach spaces. Journal of the Mathematical Society of Japan 1950, 2: 64–66. 10.2969/jmsj/00210064MathSciNetView ArticleMATHGoogle Scholar
- Forti GL: Hyers-Ulam stability of functional equations in several variables. Aequationes Mathematicae 1995,50(1–2):143–190. 10.1007/BF01831117MathSciNetView ArticleMATHGoogle Scholar
- Hyers DH, Isac G, Rassias ThM: Stability of Functional Equations in Several Variables, Progress in Nonlinear Differential Equations and Their Applications. Birkhäuser, Boston, Mass, USA; 1998.View ArticleMATHGoogle Scholar
- Hyers DH, Rassias ThM: Approximate homomorphisms. Aequationes Mathematicae 1992,44(2–3):125–153. 10.1007/BF01830975MathSciNetView ArticleMATHGoogle Scholar
- Jung S-M: Hyers-Ulam-Rassias stability of functional equations. Dynamic Systems and Applications 1997,6(4):541–565.MathSciNetMATHGoogle Scholar
- Jung S-M: Hyers-Ulam-Rassias Stability of Functional Equations in Mathematical Analysis. Hadronic Press, Palm Harbor, Fla, USA; 2001.MATHGoogle Scholar
- Rassias ThM: On the stability of functional equations and a problem of Ulam. Acta Applicandae Mathematicae 2000,62(1):23–130. 10.1023/A:1006499223572MathSciNetView ArticleMATHGoogle Scholar
- Aczél J: Lectures on Functional Equations and Their Applications, Mathematics in Science and Engineering. Volume 19. Academic Press, New York, NY, USA; 1966.MATHGoogle Scholar
- Cholewa PW: The stability problem for a generalized Cauchy type functional equation. Revue Roumaine de Mathématiques Pures et Appliquées 1984,29(6):457–460.MathSciNetMATHGoogle Scholar
- Forti GL: An existence and stability theorem for a class of functional equations. Stochastica 1980,4(1):23–30. 10.1080/17442508008833155MathSciNetView ArticleMATHGoogle Scholar
- Margolis B, Diaz J: A fixed point theorem of the alternative, for contractions on a generalized complete metric space. Bulletin of the American Mathematical Society 1968, 74: 305–309. 10.1090/S0002-9904-1968-11933-0MathSciNetView ArticleMATHGoogle Scholar
- Hyers DH, Isac G, Rassias ThM: Topics in Nonlinear Analysis & Applications. World Scientific, River Edge, NJ, USA; 1997.View ArticleMATHGoogle Scholar
- Cădariu L, Radu V: On the stability of the Cauchy functional equation: a fixed point approach. Grazer Mathematische Berichte 2004, 346: 43–52.MathSciNetMATHGoogle Scholar
- Cădariu L, Radu V: Fixed points and the stability of Jensen's functional equation. Journal of Inequalities in Pure and Applied Mathematics 2003.,4(1, article 4):
- Radu V: The fixed point alternative and the stability of functional equations. Fixed Point Theory 2003,4(1):91–96.MathSciNetMATHGoogle Scholar
- Isac G, Rassias ThM: Stability of -additive mappings: applications to nonlinear analysis. International Journal of Mathematics and Mathematical Sciences 1996,19(2):219–228. 10.1155/S0161171296000324MathSciNetView ArticleMATHGoogle Scholar
- Jung S-M, Lee Z-H: A fixed point approach to the stability of quadratic functional equation with involution. Fixed Point Theory and Applications 2008, 2008:-11.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.